Six weeks after his treatment, at Orlando airport a man set off the security alarm at check-in. He was immediately detained and strip-searched. Sniffer dogs were also used. A prolonged period of interrogation ensued. Luckily, he was carrying his radionuclide card with him. He was finally released after a long delay and much embarrassment.

Increasing numbers of diagnostic and therapeutic procedures involving radioisotopes are being conducted. The most common procedures include thallium scans for myocardial perfusion, ventilation perfusion lung scans, bone scans, iodine uptake scans, and radioactive iodine as treatment for thyroid disorders. For thyrotoxicosis, for example, 10 000 patients received radioactive iodine (131I) treatment in one year in the United Kingdom alone.1

Such procedures make patients temporarily radioactive and can be an important cause of false alarms at airports by activating radiation detectors. Doctors show a worrying lack of awareness about such potential problems. As a result, patients receiving radioactive isotopes for diagnostic and therapeutic purposes are not adequately warned about persisting radioactivity and precautions that need to be taken.2 We report a case that further highlights this problem.Go to:

Case report

A 46 year old man was referred to our endocrine clinic in July 2003 with a history of weight loss, sweating, and diarrhoea. On examination he was sweaty and had a fine tremor. His pulse rate was 96 beats/min. He had no goitre. Investigations showed a free T4 of 93 pmol/l (range 10-24 pmol/l), free T3 of 30 pmol/l (3.5-6.5 pmol/l), and suppressed thyroid stimulating hormone(0.02 mU/l (0.5-5.0 mU/l)). He was treated with carbimazole 30 mg daily, which resulted in improvement of his symptoms. The dose of carbimazole was gradually reduced to 5 mg daily. However, his thyrotoxicosis relapsed in July 2004, and he was treated again with 30 mg carbimazole. Once he became euthyroid, radioiodine treatment was planned in view of recurrent thyrotoxicosis. In early December 2004 he was given 400 MBq of 131I. Our nuclear medicine department gave him the radionuclide instruction card highlighting the usual precautions to be taken. However, the card did not mention the risk of radiation detectors being triggered.

Six weeks later he went to the United States for a holiday. At Orlando airport he set off the security alarm at check-in. He was immediately detained and strip-searched. Sniffer dogs were also used. A prolonged period of interrogation ensued. Luckily, he was carrying his radionuclide card with him. He was finally released after a long delay and much embarrassment. While narrating this story in clinic, he stated that he would not have made the US journey if he had had any inkling of the harassment he was likely to face. We apologised to him for the lack of information given to him after the radioiodine treatment, and since this event changes have been made to the radionuclide card issued to patients.

Since the case of our patient described above, our nuclear medicine department has added the following statement to the radionuclide card given to patients: “Airport alarms may be triggered for up to 12 weeks after receiving your therapy dose.”

Airports worldwide are deploying more sensitive radiation detection systems, and one would therefore expect more such cases unless we take the responsibility of forewarning our patients. Hence, we felt that it was important to dissipate this information in the hope that this will prevent further unnecessary harassment and embarrassment to patients.

For full article visit:

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1526947/